MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Catalog Number CELLEX
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Numbness (2415); Hypocalcemia (4823)
Date of Event 05/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as an mdr as the event was considered life-threatening and also due to the medical intervention of the calcicol that was provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.From the instrument perspective, there was no known instrument malfunction and no service was requested by the customer for this adverse event.No product was returned for investigation.The distributor performs all of the service for this instrument and maintains the instrument's service history record.The instrument has been located at the customer's site since 16-nov-2023.The distributor reported that the patient's medical staff believed that the patient's numbness and hypocalcemia (0.2 mmol/l) were related to the patient's ecp treatment procedure.The distributor stated that the patient's medical staff believed that the patient's hypocalcemia (0.2 mmol/l) and numbness were due to the anticoagulant, acda, that was used during the patient's ecp treatment procedure.The distributor reported that there was no plan to change the patient's ecp anticoagulant to heparin or to change either the ratio or flow rate of the acda.The distributor stated that the patient's attending physician will maintain the patient's blood calcium levels by administering calcicol during the patient's ecp treatment procedures.The most likely root cause for the patient's numbness and hypocalcemia (0.2 mmol/l) was the ecp anticoagulant, acda, per the patient's medical staff.Per the cellex operator's manual section 2-8 anticoagulation, the anticoagulant used in the therakos¿ cellex¿ photopheresis system is a heparinized saline solution.The units of heparin/500 ml of 0.9% normal saline may need to be adjusted to the body weight of the patient.This concentration is used for priming the system and throughout the patient treatment.Carefully read and follow all labeling instructions for the anticoagulant in use.Monitor the patient's platelet count before and after exposure to heparin as recommended by the heparin manufacturer.Trends were reviewed for complaint categories, numbness and hypocalcemia.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: numbness and hypocalcemia (b)(4) s.K.18-jun-2024.
 
Event or Problem Description
The distributor reported that an extracorporeal photopheresis (ecp) patient experienced numbness and hypocalcemia both during and after their ecp treatment procedure.The distributor stated that the patient's ecp treatment procedure on (b)(6) 2024 was performed with acda as the anticoagulant at a ratio of 12:1 and a flow rate of 1.0 ml/min/total blood volume.The distributor reported that the patient complained of numbness in their limbs during their ecp treatment procedure.The distributor stated that the patient's ecp treatment procedure was successfully completed with both treated cells and blood returned to the patient.The distributor reported that the patient continued to complain of numbness in their limbs even after their completed ecp treatment procedure.The distributor stated that since the patient has always had low blood calcium levels, 0.8 mmol/l, due to their underlying condition, the patient's medical staff decided to measure the patient's blood calcium level after their completed ecp treatment procedure.The distributor stated that the patient's calcium level before their ecp treatment procedure was 0.8 mmol/l and their calcium level after their ecp treatment procedure was 0.2 mmol/l.The distributor reported that due to the patient's hypocalcemia one vial of calcicol was administered to the patient and the patient recovered.The distributor stated that the patient's medical staff believed that the patient's hypocalcemia (0.2 mmol/l) and numbness were due to the anticoagulant, acda, that was used during the patient's ecp treatment.The distributor reported that the patient will be continuing with their ecp treatment procedures and there was no plan to change the patient's ecp anticoagulant to heparin or to change either the ratio or flow rate of the acda.The distributor stated that the patient's attending physician will maintain the patient's blood calcium levels by administering calcicol during the patient's ecp treatment procedures.The distributor reported that the patient underwent their next ecp treatment procedure on (b)(6) 2024 and one vial of calcicol was administered as a continuous infusion for approximately one hour during the ecp treatment procedure's collect phase.The distributor stated that there was no decrease in patient's calcium level, 0.87 mmol/l before treatment and 0.86 mmol/l after treatment, during this ecp treatment procedure.The distributor reported that the patient's medical staff believed that the patient's numbness and hypocalcemia (0.2 mmol/l) were related to the patient's ecp treatment procedure.No product was returned for investigation.

Brand Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
college business & tech park
cruiserath road
blanchardstown, dublin D15 T X2V
EI  D15 TX2V
Manufacturer (Section G)
MACK MOLDING COMPANY
608 warm brook rd
arlington VT 05250
Manufacturer Contact
mark wendelken
440 route 22 east
suite 302
bridgewater, NJ 
MDR Report Key19564289
Report Number3013428851-2024-00053
Device Sequence Number17718508
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)221107
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2024
Initial Report FDA Received Date06/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/07/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age25 YR
Patient SexFemale
Patient Weight38 KG